Health scare of the week Med­i­ca­tion and de­pres­sion

The Week (US) - - News -

Your medicine cab­i­net could be mak­ing you blue. More than one-third of Amer­i­cans are now tak­ing med­i­ca­tions that can cause de­pres­sion as a side ef­fect, ac­cord­ing to a new study. Re­searchers iden­ti­fied about

200 pre­scrip­tion drugs that can cause the mood disor­der, in­clud­ing many com­mon med­i­ca­tions taken by older adults, such as pro­ton-pump in­hibitors (PPIs), used to treat acid re­flux, and beta block­ers for hy­per­ten­sion. The study found that the more of these drugs peo­ple take, the greater their risk of de­pres­sion. About 7 per­cent of par­tic­i­pants tak­ing one such drug were de­pressed, com­pared with 15.3 per­cent of those tak­ing three or more. Many doc­tors “may not be aware that sev­eral com­monly pre­scribed med­i­ca­tions are as­so­ci­ated with an in­creased risk of this disor­der,” study au­thor Mark Olf­son, a pro­fes­sor at Columbia Univer­sity Irv­ing Med­i­cal Cen­ter, tells Con­sumer Re­ports. But other ex­perts note that many peo­ple tak­ing these med­i­ca­tions al­ready suf­fer from con­di­tions that put them at a raised risk of de­pres­sion. Up to half of peo­ple with chronic pain, for ex­am­ple, also have de­pres­sion or an­other mood disor­der—be­cause the parts of the brain that process pain also af­fect mood.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.